Mathematical Programming

, Volume 80, Issue 1, pp 1–15 | Cite as

The topological structure of maximal lattice free convex bodies: The general case

  • I. Bárány
  • H. E. Scarf
  • D. Shallcross


Given a genericm × n matrixA, the simplicial complexK(A) is defined to be the collection of simplices representing maximal lattice point free convex bodies of the form {x : Ax ⩽ b}. The main result of this paper is that the topological space associated withK(A) is homeomorphic withR m−1 . © 1998 The Mathematical Programming Society, Inc. Published by Elsevier Science B.V.


Minimal test sets for integer programming Simplicial complexes Maximal lattice free bodies 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    I. Bárány, R. Howe and H.E. Scarf, The complex of maximal lattice-free simplices,Mathematical Programming 66 (1994) 273–282.Google Scholar
  2. [2]
    D.E. Bell, A theorem concerning the integer lattice,Studies in Applied Mathematics 56 (1977) 187–188.Google Scholar
  3. [3]
    J.-P. Doignon, Convexity in Cristallographic lattices,Journal of Geometry 3 (1973) 77–85.Google Scholar
  4. [4]
    R. Kannan, L. Lovász and H.E. Scarf, The shapes of polyhedra,Mathematics of Operations Research 15 (1990) 364–380.Google Scholar
  5. [5]
    L. Lovász, Geometry of numbers and integer programming, in: M. Iri and K. Tanabe, eds.,Mathematical Programming: Recent Developments and Applications (Kluwer, Norwell, MA, 1989) 177–210.Google Scholar
  6. [6]
    H.E. Scarf, An observation on the structure of production sets with indivisibilities,Proceedings of the National Academy of Sciences USA 74 (1977) 3637–3641.Google Scholar
  7. [7]
    H.E. Scarf, Production sets with indivisibilities. Part I. Generalities,Econometrica 49 (1981) 1–32.Google Scholar
  8. [8]
    H.E. Scarf, Production sets with indivisibilities. Part II. The case of two activities,Econometrica 49 (1981) 395–423.Google Scholar
  9. [9]
    P. White, Discrete activity analysis, Ph.D. Thesis, Yale University, Department of Economics, 1983.Google Scholar

Copyright information

© The Mathematical Programming Society, Inc 1998

Authors and Affiliations

  • I. Bárány
    • 1
  • H. E. Scarf
    • 2
  • D. Shallcross
    • 3
  1. 1.Mathematical InstituteBudapestHungary
  2. 2.Cowles Foundation for Research in EconomicsYale UniversityNew HavenUSA
  3. 3.BellcoreMorristownUSA

Personalised recommendations